Which bodybuilding supplement is associated with hyperthermia and this clinical image?
- 2,4-dinitrophenol (DNP)
- Dimethyl amylamine (DMAA)
What is DNP?
2,4-Dinitrophenol (DNP) is a yellow organic compound which, when ingested, causes mitochondrial uncoupling, loss of adenosine triphosphate (ATP) production, unregulated hyperthermia, and possibly death [1, 2, 3]. DNP is used industrially in wood preservatives, pesticides, dyes, and explosives ; in fact the first death reported in 1918 was due to occupational exposure . DNP is currently being marketed on the internet as a bodybuilding supplement and weight loss agent [3, 4]. Exposure from DNP can occur with ingestion, inhalation, or dermal absorption [1-4].
Why is DNP toxic?
DNP toxicity is due to uncoupling of mitochondrial oxidative phosphorylation, stimulation of glycolysis, and potassium and phosphate accumulation [1, 2, 3]. Uncoupling of oxidative phosphorylation and inhibition of ATP formation results in energy lost as heat, leading to hyperthermia [2, 3]. Inability to produce ATP shifts cells to anaerobic respiration, ultimately resulting in production of lactate and metabolic acidosis .
The increased metabolic rate and hyperthermia cause cellular enzyme denaturation, failure of metabolic pathways, cell death, and ultimately organ failure. [1, 3] Additionally, ATP depletion leads to large releases of calcium from the sarcoplasmic reticulum causing profound muscular rigidity [1, 3, 5]. DNP has a very small therapeutic window and an acute ingestion of as little as 1 mg/kg can be fatal [4, 5, 6].
What are the clinical manifestations of DNP exposure?
Acute exposure to DNP has multiple clinical manifestations affecting all organ systems. Symptoms usually
present within 4-8 hours of ingestion, and in fatal cases the average time to death is reported to be 14 hours .
Common initial signs and symptoms include [1-4]:
• Extreme restlessness
• Yellow discoloration of the skin, eyes, and body fluids
Severe toxicity may manifest as [1-4]:
• Altered mental status
• Muscular rigidity
• Ventricular arrhythmias
• Pulmonary edema
• Circulatory collapse
While the discoloration may be mistaken for jaundice, it is not itself dangerous. Extreme restlessness can precede rapid clinical deterioration. Diagnostic testing may reveal renal failure, rhabdomyolysis, elevated lactate, and metabolic acidosis. Methemoglobinemia is also reported [1-6].
How do I manage DNP toxicity?
No antidote exists for DNP poisoning and treatment is supportive, with aggressive management of hyperthermia. Patients may deteriorate very rapidly and should be placed in a monitored setting. If the ingestion was recent and the patient has a normal mental status and intact airway, then activated charcoal can be considered.
Temperature control should be obtained via cold intravenous fluids, misting and fans, ice packs, ice baths, and cooling blankets [1, 2, 4]. Electrolytes and glucose should be monitored and corrected if needed . If agitation or seizures occur, the recommended treatment is benzodiazepines. If airway control is indicated then intubation with a non-depolarizing paralytic should be considered; of note significant muscle rigidity may make mechanical ventilation difficult [1, 3]. Hemodialysis is not indicated. If the patient has symptomatic methemoglobinemia, treatment is with methylene blue .
Dantrolene, the antidote for malignant hyperthermia, has been used in a few critically ill DNP poisonings with variable results [7, 8, 9]. Dantrolene reduces muscle contractions and heat production [5, 7, 10]. More investigation is needed, however emergency physicians should be aware of this possible treatment.
- DNP can cause yellow skin discoloration which could be mistaken for jaundice.
- DNP toxicity results in hyperthermia, altered mental status, and muscular rigidity.
- Extreme restlessness precedes rapid clinical deterioration.
- The mechanism of toxicity is due to uncoupling of mitochondrial oxidative phosphorylation.
- Treatment is supportive care including early and aggressive treatment for hyperthermia.
This post was peer reviewed on behalf of ACMT by Bryan Judge, Louise Kao, and David Wood.
- Holborow A, Purnell RM, and Wong JF. Beware the yellow slimming pill: fatal 2,4-dinitrophenol poisoning. BMJ Case Report, April 4, 2016. PMID: 27045052
- Lu Y, Jiang J, and Huang W. Clinical features and treatment in patients with acute 2,4-dinitrophenol poisoning. Biomed & Biotech, vol. 12, no. 3, pp. 189-192, Mar 2011 PMID: 21370503
- Grundlingh J, Dargan P, El-Zanfaly M, and Wood D. .2,4-Dinitrophenol (DNP): A weight loss agent with significant acute toxicity and risk of death. Journal of Medical Toxicoogy, vol. 7, pp. 205-212, 2011. PMID: 21739343
- Personne M, Ekstrom M, and Iveroth M. 2,4-dinitrophenol – a lethal dieting agent. Lakartidningen, vol. 111, no. 22-23, pp. 996-997, 2014 May 27-Jun 10. PMID: 24946482
- Tewari A, Ali A, O’Donnel A, and Butt M. Weight loss and 2,4-dinitrophenol poisoning. Br. J. Anesth., vol. 102, no. 4, pp. 556-7, Apr. 2009. PMID: 19286775
- Toxicologic Profile for Dinitrophenols. US Department of Health and Human Services, Agency for Toxic Substance and Disease Registry, May 2019, available at: https://www.atsdr.cdc.gov/ToxProfiles/tp64.pdf
- Kopec KT, Kim T, Mowry J, Aks S, Kao L. Role of dantrolene in dinitrophenol (DNP) overdose: A continuing question? Am J Emerg Med. 2019 Jun;37(6):1216.e1-1216.e2. doi: 10.1016/j.ajem.2019.03.035. Epub 2019 Mar 23. PMID: 30948257
- Kumar S, Barker K, and Seger D. Dinitrophenol-Induced Hyperthermia Resolved with Dantrolene Administration. Clinical Toxicology, vol. 40, no. 5, p. 689, 2002.
- Smits G. Successful Treatment of a Dinitrophenol Overdose. Clinical Toxicology, vol. 48, no. 3, pp. 255-256, 2010.
- P. Halsall and F. Ellis, “The Control of Muscle Contracture by the Action of Dantrolene on the Sarcolemma,” Acta Anaesthesiol Scand., vol. 27, pp. 229-232, 1983.